Alert archive / Kentucky / Tornado Warnings in 1998
Tornado Warning 1, NWS Jackson, KY
NWS Jackson, KY issued this tornado warning at Apr 3, 1998, 4:46 PM CST for Wayne County, Kentucky. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 3, 1998, 4:46 PM CST (22:46 UTC)
- Expired
- Apr 3, 1998, 5:35 PM CST
- In force
- 49 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Wayne County, KY
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 4:00 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
669 WFUS1 KJKL 032247 RRA TORJKL KYC231-032320- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSON KY 546 PM EST FRI APR 3 1998 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 535 PM CST (635 PM EST) FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL KENTUCKY ...WAYNE AT 445 PM CST...RADAR INDICATED A TORNADO NEAR THE KENTUCKY/TENNESSEE BORDER...50 MILES SOUTHWEST OF SOMERSET. THE STORM PRODUCING THE TORNADO WAS MOVING NORTHEAST AT 40 MPH AND WILL AFFECT MONTICELLO...BARRIER...SUNNY BROOK...MOUNT PISGAH AND ZULA BETWEEN 515 AND 600 PM CST. THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A PLACE OF SAFETY BELOW GROUND IF AVAILABLE. OTHERWISE... GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. INGRAM
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at Apr 3, 1:00 PM CST, 3 hours 46 minutes earlier.
Area forecast discussion, Apr 3, 1:00 PM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 200 PM EST FRI APR 3 1998 PRECIP HAVING A HARD TIME OVERCOMING LIGHT DOWNSLOPE COMPONENT THIS AFTERNOON. INDEED...PRECIP TRENDS HAVE BEEN TOWARD LESS AND LESS WITH EACH HOUR THAT HAS PASSED. FINALLY BEGINNING TO SEE SOME DEVELOPMENT THOUGH IN W TN AS OF 18Z. MODELS STILL CONTINUE TO PAINT EXCELLENT DYNAMICS INTO EASTERN KY...BUT NOT UNTIL THIS EVENING. BY THAT TIME...MAX HEATING WILL BE LOST AND IT WILL BE A PURELY DYNAMIC DRIVEN EVENT. IT WILL ALL DEPEND ON HOW FAR NORTH THE WARM FRONT ACTUALLY LIFTS. IF WE NEVER GET INTO THE WARM SECTOR...SVR WILL BE LIMITED AT BEST. A LITTLE SUNSHINE THIS AFTERNOON WILL INCREASE OUR CHANCES OF SVR BUT CLOUDS REMAIN MAINLY BKN TO OVC. AT 18Z WARM FRONT STRETCHED FROM JUST EAST OF BWG TO NORTH OF CSV TO SOUTH OF TYS TO BETWEEN GSP AND ANDERSON SC. SO THE WARM FRONT HAS MOVED NORTH SOME DURING THE LAST HOUR OR SO...AND WESTERN KY...IN PARTICULAR...IS NOW IN THE WARM SECTOR. WHAT THIS EVENT DOES HAVE GOING FOR IT...BOTH HERE AND DOWN IN E TN... IS EXCELLENT SHEAR AS SHOWN ON VWP/S FROM BOTH KJKL AND KMRX. LIGHT SE WINDS IN THE LOWEST GATES VEER AROUND TO 260/50KTS AT 20KFT. BEST INSTABILITIES WILL BE OVER TN THIS EVENING ACCORDING TO GRIDDED DATA...SO BEST CHANCE FOR SVR WILL BE ALONG THE KY/TN BORDER. COLD FRONT (WHICH IS MORE LIKE A DRY LINE WITH DEWPOINTS 15 TO 20 DEGREES COOLER BEHIND IT) SHOULD PASS THROUGH HERE AROUND MIDNIGHT LOCAL TIME. SHOWERS WON/T LINGER LONG ONCE IT GOES BY...BUT STILL MOSTLY CLOUDY TONIGHT WITH SUNSHINE RETURNING LATE SAT AM. DRY AND COOL SATURDAY NIGHT AND SUN. WILL FOLLOW FWC PRETTY CLOSELY IN REGARD TO TEMPS. NO POPS NEEDED FIRST PERIOD. THE FOLLOWING IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED IN THE PRODUCT SDFZFPKY. JKL 46/56/37/58 +200 LOZ 44/57/34/60 +200 INGRAM
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 4:52 PM CST | Tornado Warning | JKL | Wayne | 68 min |
| Apr 3, 5:15 PM CST | Tornado Warning | JKL | McCreary | 45 min |
| Apr 3, 5:45 PM CST | Severe Thunderstorm Warning | JKL | Whitley | 50 min |
| Apr 3, 5:49 PM CST | Tornado Warning | JKL | Pulaski | 31 min |
| Apr 3, 5:49 PM CST | Tornado Warning | JKL | Powell | 31 min |
Nearby
Tornado Warnings in Kentucky, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.